Arkansas, 2011

Heat in Arkansas, July 27 to 28, 2011

July 27 to 28, 2011 · NWS MEG · 1 event in 1 county or zone

An upper ridge of high pressure began rebuilding over the Mid-South by late July. Hot and humid conditions returned resulting in heat index values between 105 and 109 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper ridge of high pressure began rebuilding over the Mid-South by late July. Hot and humid conditions returned resulting in heat index values between 105 and 109 degrees. One death occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 27, 8:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 27, 8:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CDT WED JUL 27 2011

.UPDATE...

CURRENT FORECAST IS ON TRACK. MID TO UPPER 70S DEWPOINTS COMBINED
WITH NEAR 90 DEGREE TEMPERATURES ARE ALREADY PRODUCING HEAT
INDICES IN THE UPPER 90S. SOME MIXING WILL LIKELY TAKE
PLACE...HOWEVER WITH TEMEPRATURES FORECAST TO REACH NEAR 100
DEGREES...EXPECT HEAT INDICES TO HAVE NO TROUBLE EXCEEDING THE
105 DEGREE MARK WITHIN THE HEAT ADVISORY TODAY.

&&

UPDATE...
UPDATED FOR AVIATION.

PREV DISCUSSION... /ISSUED 422 AM CDT WED JUL 27 2011/

DISCUSSION...FORECAST FOCUS ON HEAT HEADLINES AND INCREASING
CHANCES FOR RAIN THIS WEEKEND.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

CONDITIONS AT 4 AM RANGE FROM THE LOWER 70S NEAR THE TENNESSEE
RIVER TO THE 75-80 DEGREE RANGE ACROSS THE DELTA...AND 82 AT
MEMPHIS. TEMPERATURES AND DEW POINTS ARE SLIGHTLY COOLER THAN THIS
TIME YESTERDAY ACROSS THE EAST...BUT SEVERAL DEGREES WARMER OVER
THE WEST. WITH THE LOWER DEW POINTS OVER THE EAST...STILL CLINGING
ONTO THE MIXING OUT SCENARIO THERE. DESPITE WARMER TEMPS EXPECTED
TODAY...STILL SHOULD NOT QUITE MAKE HEAT ADV CRITERIA THERE.
FARTHER WEST WE SAW HOW WELL THINGS MIXED OUT YESTERDAY...OR
NOT...AND AM NOT EXPECTING THAT TODAY EITHER AS RETURN MOISTURE
BEGINS WORKING NORTH. THE GOING HEAT ADVISORY FOR TODAY LOOKS
GOOD...BUT PUSHED UP THE START TIME A COUPLE HOURS GIVEN THE VERY
MOIST DEW POINTS EARLY THIS MORNING. MEMPHIS WAS 97 YESTERDAY AND
THIS MORNING IS 4 DEGREES WARMER AT THIS TIME THAN 4 AM YESTERDAY.
WILL THEY FINALLY MAKE 100 OR WILL IT COME JUST SHORT AS IT HAS SO
MANY TIMES THIS SUMMER?

SHOULD SEE INCREASING CLOUDS TONIGHT AS MID LEVEL MOISTURE
ADVECTION BEGINS IN EARNEST. NO SIGNIFICANT CHANGES WERE MADE
OTHERWISE. LOOKS LIKE ANOTHER WARM AND MUGGY NIGHT.

PRECIPITABLE WATER REACHES 1.75 INCHES NORTHEAST TO 2.25 INCHES
SOUTHWEST THURSDAY AFTERNOON. HOT AND VERY HUMID CONDITIONS SHOULD
ALLOW EVERYBODY TO REACH 105 DEGREE HEAT INDICES. MAY SEE SOME
STORMS FIRE ACROSS THE CENTRAL AND SOUTHERN AREAS...BUT COVERAGE
IS NOT EXPECTED TO BE VERY WIDESPREAD.

LONG TERM...FRIDAY THROUGH TUESDAY.

A COUPLE TROPICAL FEATURES...A BROAD GLOB OF DEEP MOISTURE ALONG
THE GULF COAST...AND THE OTHER AN IMPRESSIVE TROPICAL WAVE THAT
MAY BECOME TROPICAL STORM DON LATER TODAY OR TONIGHT NEAR THE
YUCATAN PENINSULA COULD PLAY IMPORTANT ROLES IN DAILY THUNDERSTORM
COVERAGE FRIDAY...SATURDAY AND SUNDAY. A VERY WEAK CONVERGENCE
ZONE FROM THE SOUTHERN PLAINS EASTWARD THROUGH THE MS AND TN
VALLEY WILL FOCUS POP UP STORMS DAILY. PRECIPITABLE WATER VALUES
BETWEEN 2.25 AND PERHAPS 2.4 INCHES WILL BE FIRMLY IN PLACE. THESE
NUMBERS WOULD BE AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL. IN
ADDITION...AN ALMOST NON-EXISTENT FLOW WITH ALL WINDS THROUGH THE
ENTIRE COLUMN AOB 15 KTS AND A NEARLY MOIST ADIABATIC ATMOSPHERE
WILL ALLOW STORMS TO FLOURISH WITH TORRENTIAL RAINFALL. WHILE THE
POTENTIAL TROPICAL STORM WILL LIKELY MAKE ITS WAY TO TEXAS SOMETIME
AROUND SATURDAY...THE REMNANT MOISTURE MAY BECOME TIED IN WITH THE
CONVERGENCE ZONE AND INCREASE STORM COVERAGE SUNDAY. TOO EARLY TO
TELL YET. HOWEVER...IT APPEARS QUITE LIKELY SOME AREAS WILL SEE
HEAVY RAIN AND FLASH FLOODING WHERE EVER THESE STORMS SET UP SO
WILL MAKE MENTION IN THE HWO. BROAD BRUSHED POPS AT THIS POINT AS
STORM DEVELOPMENT WILL DEPEND PRIMARILY ON OLD BOUNDARIES.

MID LEVEL RIDGE WILL SETTLE SOUTH EARLY NEXT WEEK. BUILDING HEAT
AND HIGH LOW LEVEL MOISTURE WILL MAKE IT FEEL QUIET UNCOMFORTABLE
AND EXCESSIVE HEAT WARNINGS APPEAR LIKELY SOMETIME EARLY NEXT
WEEK FOR MUCH OF THE AREA IF THIS VERIFIES.

BORGHOFF

&&

.AVIATION...
12Z TAFS

FEW CHANGES ANTICIPATED FROM THE 06Z TAFS. MVFR/IFR VSBY NOT OUT
OF THE QUESTION AT ALL BUT MEM THROUGH 13Z OR 14Z. OTHERWISE...
LIGHT WINDS AND VFR TO PREVAIL AREAWIDE THROUGH THE DAY...INTO THE
EVENING. PATCHY LOW FOG EXPECTED AGAIN AT THE SMALLER TERMINALS
LATE TONIGHT.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  99  79  96  78 /   0   0  20  20
MKL  97  74  96  74 /   0   0  10  20
JBR  99  76  97  76 /   0   0  10  10
TUP  99  75  96  75 /   0  10  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 11 PM CDT THURSDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 11 PM CDT THURSDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 11 PM CDT THURSDAY FOR BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-
     UNION-YALOBUSHA.

     HEAT ADVISORY FROM 11 AM TO 11 PM CDT THURSDAY FOR ALCORN-
     PRENTISS-TIPPAH-TISHOMINGO.

TN...HEAT ADVISORY UNTIL 11 PM CDT THURSDAY FOR FAYETTE-LAUDERDALE-
     SHELBY-TIPTON.

     HEAT ADVISORY FROM 11 AM TO 11 PM CDT THURSDAY FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-MADISON-MCNAIRY-OBION-WEAKLEY.

&&
Hazardous weather outlook, Jul 27, 3:32 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT WED JUL 27 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
432 AM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR AREAS WEST OF A LINE FROM
TIPTONVILLE...COVINGTON...BOLIVAR...AND BOONEVILLE. HEAT INDICES
BETWEEN 105 AND 109 ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE MIDSOUTH THURSDAY.
HEAT INDICES BETWEEN 105 AND 109 ARE EXPECTED.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP FRIDAY...SATURDAY...
AND SUNDAY AFTERNOON. LOCALLY HEAVY RAINFALL AND FLASH FLOODING
ARE POSSIBLE FROM SLOW MOVING STORMS AND VERY HIGH AMOUNTS OF
ATMOSPHERIC MOISTURE.

BUILDING HEAT AND HUMIDITY ARE LIKELY EARLY NEXT WEEK. EXCESSIVE
HEAT WARNINGS OR HEAT ADVISORIES ARE POSSIBLE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BORGHOFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, St. Francis

When
July 27, 11:00 AM CST to July 28, 7:00 PM CST
Where
St. Francis forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values reached between 105 and 109 degrees. One death occurred as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Francis2011-07-2730MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341872.